South Carolina, 2011

Damaging Winds in South Carolina, August 5, 2011

August 5, 2011 · NWS CHS · 3 events in 2 counties and zones

A hot and humid airmass was in place before a shortwave trough shifted through the southeastern United States during the evening hours. This feature along with an inland moving seabreeze produced sufficient uplift for strong thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A hot and humid airmass was in place before a shortwave trough shifted through the southeastern United States during the evening hours. This feature along with an inland moving seabreeze produced sufficient uplift for strong thunderstorm activity. Precipitable water values near 2 inches supported thunderstorms with wet microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 5, 3:32 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 3:32 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
432 PM EDT FRI AUG 5 2011

.SYNOPSIS...
A SURFACE TROUGH OF LOW PRESSURE WILL PERSIST INLAND THROUGH THE
WEEKEND. A COLD FRONT COULD APPROACH FROM THE NORTHWEST DURING THE
EARLY AND MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A STATIONARY BOUNDARY LINGERS JUST TO THE NORTH OF THE FORECAST
AREA...WHILE MESOSANALYSIS CONTINUES TO DEPICT A WEAK WAVE OF LOW
PRESSURE OVER UPSTATE SOUTH CAROLINA. THE REGION REMAINS WITHIN A
WEAKNESS IN THE UPPER RIDGE...ALLOWING SHORTWAVE ENERGY TO DRIFT
ACROSS THE SOUTHEAST STATES. ALL THESE SYNOPTIC SCALE
FEATURES...WHEN COMBINED WITH TYPICAL DIURNAL INSTABILITY AND
SEABREEZE CONVERGENCE...WILL CONTINUE TO SUPPORT A SOLID CHANCE
FOR SCATTERED CONVECTION THROUGH THE REMAINDER OF THE AFTERNOON
AND INTO THE EVENING HOURS.

DEEP MOISTURE EVIDENT BY UNSEASONABLY HIGH PWAT VALUES AROUND 2
INCHES SUGGEST THE POTENTIAL FOR HEAVY DOWNPOURS WITHIN THUNDERSTORMS.
IN ADDITION...WHERE BOUNDARY INTERACTIONS OCCUR...THERE IS ALSO
THE POSSIBILITY FOR WET MICROBURSTS PRODUCING STRONG TO PERHAPS
DAMAGING WIND GUSTS. CONTINUE TO THINK THAT ANY SEVERE WEATHER
WILL BE TOO ISOLATED TO MENTION EXPLICITLY IN THE FORECAST AT
THIS TIME.

LATEST OBSERVATIONS ARE INDICATING HEAT INDICES RANGING FROM 105
DEGREES TO 113 DEGREES BY 3 PM EDT. ALTHOUGH CONVECTION WILL
LIKELY DISRUPT TEMPERATURES IN SOME LOCATIONS...THE MAJORITY OF
THE FORECAST AREA WILL REMAIN WITHIN ADVISORY THRESHOLDS FOR
SEVERAL MORE HOURS. WILL CONTINUE THE ONGOING HEAT ADVISORY UNTIL 8
PM EDT...WHEN CONDITIONS WILL GRADUALLY MODERATE FOLLOWING SUNSET.

ALTHOUGH CONVECTIVE COVERAGE WILL LIKELY DIMINISH DURING THE
EVENING HOURS WITHIN WANING HEATING AND INSTABILITY...LINGERING
BOUNDARIES AND CONTINUED SYNOPTIC SUPPORT COULD ALLOW ISOLATED
SHOWERS/THUNDERSTORMS TO INITIATE THROUGH AT LEAST MIDNIGHT. BEST
POTENTIAL FOR NOCTURNAL PRECIPITATION WILL BE ACROSS NORTHERN
COUNTIES CLOSEST TO THE STATIONARY FRONT...AND COASTAL COUNTIES
WHERE CONVERGENCE COULD BE LOCALLY ENHANCED OVERNIGHT.

WARM AND VERY HUMID CONDITIONS ARE AGAIN EXPECTED TONIGHT...WITH
LOW TEMPERATURES REACHING THE MID TO UPPER 70S INLAND TO AROUND 80
DEGREES NEAR THE COAST. MODEL GUIDANCE IS HINTING AT A CHANCE FOR
LIGHT FOG TO DEVELOP AFTER MIDNIGHT...HOWEVER COVERAGE AND
DURATION IS TOO LOW TO INCLUDE IN THE FORECAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPPER LEVEL RIDGING WILL SLOWLY WEAKEN OVER THE REGION ON
SATURDAY...WHILE AT THE SURFACE A PRONOUNCED LEE SIDE TROUGH WILL
PREVAIL INLAND OF THE FORECAST AREA. HIGH PRECIPITABLE WATER VALUES
COMBINED WITH THE PRESENCE OF THE INLAND TROUGH...THE SEA BREEZE AND
THE OCCURRENCE OF OTHER BOUNDARY INTERACTIONS WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...ESPECIALLY IN THE
AFTERNOON. SOME OF THE HIGHEST PROBABILITIES OF PRECIPITATION COULD
ACTUALLY OCCUR IN THE EVENING ACROSS NORTHWEST PORTIONS OF THE
FORECAST AREA AS CONVECTION BECOMES MORE ORGANIZED ALONG THE INLAND
TROUGH AND PUSHES SOUTHEAST TOWARD THE COAST. THUNDERSTORMS COULD
BECOME STRONG...WITH GUSTY WINDS THE PRIMARY CONCERN. ALSO...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE.

HIGH TEMPERATURES SATURDAY WILL BE SOMEWHAT LOWER THAN THE PAST FEW
DAYS GIVEN LESS RIDGING ALOFT AND THE POTENTIAL FOR GREATER COVERAGE
OF CLOUDS AND CONVECTION...BUT HIGHS WILL STILL LIKELY BE IN THE MID
TO UPPER 90S AWAY FROM THE IMMEDIATE COAST. WITH MODEL SOUNDINGS
SHOWING A RATHER MOIST PROFILE...THINK DEW POINTS WILL STRUGGLE TO
MIX OUT MUCH...AND SHOULD REMAIN IN THE MID TO UPPER 70S IN MOST
AREAS THROUGH THE DAY. THEREFORE...HEAT INDEX VALUES OF 105-110 ARE
EXPECTED AND A HEAT ADVISORY HAS BEEN ISSUED FOR ALL OF SOUTHEAST
GEORGIA AND SOUTHERN SOUTH CAROLINA FROM NOON UNTIL 7 PM.

UPPER LEVEL HEIGHTS WILL CONTINUE TO GRADUALLY LOWER THROUGH
MONDAY...BUT THE OVERALL PATTERN WILL NOT CHANGE MUCH WITH A WELL
DEFINED LEE SIDE TROUGH AT THE SURFACE LINGERING NEAR OR JUST WEST
OF THE FORECAST AREA INTO EARLY NEXT WEEK. THIS PATTERN WILL SUPPORT
ISOLATED TO SCATTERED CONVECTION EACH AFTERNOON AND EARLY EVENING.
HIGH TEMPERATURES WILL GENERALLY BE IN THE UPPER 90S AWAY FROM THE
IMMEDIATE COAST AND ADDITIONAL HEAT ADVISORIES WILL LIKELY BE NEEDED
AS HEAT INDICES REACH IN THE 105-113 DEGREE RANGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL RIDGE CONTINUES TO RETROGRADE SLIGHTLY ALLOWING A BROAD
TROUGH TO DEVELOP ALOFT OVER THE EAST AND SOUTHEAST STATES DURING
THE EARLY TO MID PORTION OF NEXT WEEK. ALSO...A COLD FRONT WILL
PROGRESS TOWARD THE FORECAST AREA WHICH COULD SUPPLY ADDITIONAL
SUPPORT FOR SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORM
DEVELOPMENT. WITH THE PROGRESSION OF THE FRONT...AFTERNOON SEA
BREEZE AND OTHER BOUNDARIES...HAVE MAINTAINED SLIGHT CHANCE TO
CHANCE POPS THROUGH MUCH OF NEXT WEEK. HOWEVER...THE TEMPERATURE
FORECAST WILL LIKELY NOT BE TOO MUCH AFFECTED BY THE PROGRESSION OF
THE FRONT. HAVE MAINTAINED MAINLY MID TO UPPER 90S FOR HIGH
TEMPERATURES FOR MOST AREAS THROUGH WEDNESDAY. UPPER 80S TO POSSIBLY
NEAR 90 TEMPERATURES IS LIKELY FOR HIGHS AT THE BEACHES. MODELS
SUGGEST A SLIGHT COOLING OF HIGH TEMPERATURES INTO THE LATER PORTION
OF THE WEEK...BUT HIGHS WILL STILL REMAIN NEAR SEASONAL NORMALS OF
LOW 90S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
PULSE CONVECTION HAS INITIATED ALONG AND INLAND OF THE SEABREEZE
THIS AFTERNOON AND WILL LIKELY PERSIST INTO THE EARLY EVENING
HOURS. LATEST THINKING IS THAT CONVECTION WILL MOST LIKELY IMPACT
KCHS AND KSAV BETWEEN 19Z AND 23Z. BOUNDARY INTERACTIONS AND
LARGER SCALE FORCING COULD ALLOW ISOLATED CONVECTION TO PERSIST
PAST SUNSET...HOWEVER COVERAGE IS EXPECTED TO BE MUCH LESS THAN
THE CLIMATOLOGICALLY FAVORED AFTERNOON/EARLY EVENING HOURS.

SREF VISIBILITY FORECAST AND SOME MODEL GUIDANCE IS HINTING THAT
LIGHT FOG COULD DEVELOP AT THE TERMINALS AFTER MIDNIGHT. SINCE
CROSS OVER TEMPERATURES WILL LIKELY BE REACHED...AND LIGHT WINDS
AND ABUNDANT LOW LEVEL MOISTURE WILL PREVAIL OVERNIGHT...A PERIOD
OF REDUCED VISIBILITIES IS POSSIBLE. AT THIS POINT...PREFER TO
MAINTAIN JUST 6 SM AT BOTH SITES TO LEAN TOWARD THIS
POTENTIAL...ESPECIALLY SINCE LATE AFTERNOON RAINFALL COULD MAKE
QUITE A DIFFERENCE IN FOG DEVELOPMENT.

EXTENDED AVIATION OUTLOOK...OUTSIDE OF ISOLATED TO SCATTERED AND
MAINLY DIURNAL CONVECTION...GENERALLY VFR CONDITIONS WILL PREVAIL.

&&

.MARINE...
NOCTURNAL SURGING OVERNIGHT IS EXPECTED TO BE SLIGHTLY WEAKER THAN
PREVIOUS NIGHTS...WITH SOUTHERLY WINDS LIKELY CAPPED AT 15 KT OR
LESS. SEAS THROUGH TONIGHT WILL BE THE COMBINATION OF WIND DRIVEN
WAVES AND LONGER PERIOD SWELLS. AVERAGE WAVE HEIGHTS WILL BE AS
HIGH AS 3 OR 4 FT.

A PREVAILING SOUTHERLY FLOW WILL PERSIST SATURDAY WITH WIND SPEEDS
GENERALLY 10-15 KNOTS. WINDS WILL VEER MORE SOUTHWESTERLY SUNDAY AS
A SURFACE TROUGH PUSHES CLOSER TO THE COAST. A TIGHTER PRESSURE
GRADIENT WILL RESULT IN AN INCREASE OF WINDS...ESPECIALLY ACROSS THE
CHARLESTON COASTAL WATERS. STILL...KEPT WIND SPEEDS NO GREATER THAN
15-20 KNOTS EVEN WITHIN SEA BREEZE CIRCULATION AND NOCTURNAL LOW
LEVEL JETTING. LONGER PERIOD SWELLS COULD BEGIN IMPACTING THE
COASTAL WATERS THIS WEEKEND INTO EARLY NEXT WEEK...WITH SEAS
POSSIBLY REACHING AS HIGH AS 5 FT ACROSS THE OUTER WATERS.

RIP CURRENTS...LONGER PERIOD SWELLS HAVE STARTED TO IMPACT THE
BEACHES AND WILL CONTINUE AT AROUND 2-3 FEET EVERY 9-10 SECONDS
THROUGH SATURDAY.  ONSHORE WINDS AGAIN ON SATURDAY WILL BE ENOUGH TO
SUPPORT A MARGINAL MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
ONCE AGAIN.

AN ELEVATED RISK OF RIP CURRENTS MAY CONTINUE THROUGH THE REMAINDER
OF THE WEEKEND...AS LONG PERIOD SWELLS WILL PERSIST IN ASSOCIATION
WITH THE REMNANTS OF EMILY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
     HEAT ADVISORY FROM NOON TO 7 PM EDT SATURDAY FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
     HEAT ADVISORY FROM NOON TO 7 PM EDT SATURDAY FOR SCZ040-
     042>045-047>052.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 5, 5:01 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT FRI AUG 5 2011

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-061000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
601 PM EDT FRI AUG 5 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ052-061000-
TIDAL BERKELEY-
601 PM EDT FRI AUG 5 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   HEAT ADVISORY.

EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-061000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
601 PM EDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ119-139-141-SCZ048>051-061000-
COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
601 PM EDT FRI AUG 5 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   HEAT ADVISORY.

EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.

RIP CURRENTS...LONG PERIOD SWELLS ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM EMILY MAY IMPACT THE BEACHES THIS WEEKEND INTO EARLY
NEXT WEEK...POSSIBLY RESULTING IN AN ELEVATED RISK FOR RIP
CURRENTS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-061000-
COASTAL BRYAN-
601 PM EDT FRI AUG 5 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

EXCESSIVE HEAT...HOT TEMPERATURES AND MODERATE HUMIDITY WILL
COMBINE TO PRODUCE HEAT INDICES AT OR ABOVE 105 DEGREES EACH
AFTERNOON DURING MUCH OF THIS PERIOD. HEAT ADVISORIES WILL LIKELY
BE REQUIRED.

RIP CURRENTS...LONG PERIOD SWELLS ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM EMILY MAY IMPACT THE BEACHES THIS WEEKEND INTO EARLY
NEXT WEEK...POSSIBLY RESULTING IN AN ELEVATED RISK FOR RIP
CURRENTS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:41 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI AUG 5 2011

SCZ045-052-052015-
INLAND BERKELEY-TIDAL BERKELEY-
341 PM EDT FRI AUG 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 415 PM EDT...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CORDESVILLE...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HUGER...JAMESTOWN...MONCKS CORNER AND OLD SANTEE CANAL STATE PARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3302 7996 3318 8006 3338 7981 3338 7979
      3334 7976 3332 7974 3332 7970 3330 7967
      3328 7957 3324 7949
TIME...MOT...LOC 1941Z 242DEG 9KT 3314 7991
Special weather statement, Aug 5, 3:08 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT FRI AUG 5 2011

SCZ045-052045-
INLAND BERKELEY-
408 PM EDT FRI AUG 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 445 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ALVIN TO FAREWELL
CORNER TO CALESTOWN TO OLD SANTEE CANAL STATE PARK...MOVING NORTH AT
15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...JAMESTOWN...MONCKS CORNER...NORTHERN LAKE
MOULTRIE...OLD SANTEE CANAL STATE PARK...PINOPOLIS...SAINT STEPHEN
AND SOUTHERN LAKE MOULTRIE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3315 7978 3321 7987 3312 8008 3351 8006
      3350 7996 3344 7986 3341 7985 3338 7980
      3338 7979 3333 7975 3329 7962
TIME...MOT...LOC 2008Z 195DEG 12KT 3341 7975 3324 7975
          3330 7984 3323 7995
Special weather statement, Aug 5, 6:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
704 PM EDT FRI AUG 5 2011

SCZ042>045-052330-
DORCHESTER-HAMPTON-INLAND BERKELEY-INLAND COLLETON-
704 PM EDT FRI AUG 5 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
HAMPTON...BERKELEY AND COLLETON COUNTIES THROUGH 730 PM EDT...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING...ALONG A LINE EXTENDING FROM 11
MILES NORTHEAST OF DUNCAN CHAPEL TO EARLY BRANCH...MOVING EAST AT 5
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...ASHTON...CANADYS...
COLLETON...CROSS...DORCHESTER...EADYTOWN...EARLY BRANCH...EASTERN
LAKE MARION...HARLEYVILLE...HENDERSONVILLE...INDIAN
FIELD...ISLANDTON...LODGE...MILEY...PADGETTS...REEVESVILLE...ROUND
O...RUFFIN...SAINT GEORGE...SMOAKS...WALTERBORO AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
LOCALIZED GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THESE STORMS STRENGTHEN OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

&&

LAT...LON 3351 7999 3348 7993 3269 8075 3271 8083
      3270 8091 3303 8108 3310 8095 3307 8090
      3314 8089 3334 8051 3329 8048 3326 8043
      3328 8035 3327 8030 3330 8026 3344 8023
      3346 8015 3350 8013
TIME...MOT...LOC 2304Z 278DEG 5KT 3342 8043 3272 8089

The radar

The Charleston,SC radar (KCLX), 82 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
August 5, 6:40 PM EST to 6:41 PM EST
Where
Dorchester County, 1.38 mi S of Harleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
33.200, -80.450

A state official reported a tree down on Shortcut Road.

Thunderstorm Wind, Colleton

When
August 5, 6:55 PM EST to 6:56 PM EST
Where
Colleton County, 4.19 mi N of Walterboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.980, -80.620

Law enforcement reported one tree down on Candle Light Road.

Thunderstorm Wind, Dorchester

When
August 5, 6:59 PM EST to 7:00 PM EST
Where
Dorchester County, 2.7 mi WSW of Ridgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
33.080, -80.360

A state official reported one tree down on Horseford Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341891, 341892, 341893.